Potassium & an Upset Stomach

Your body requires the mineral potassium because it maintains the balance between minerals and fluids in your body. It is required for your cells to function normally. Your risk for cardiovascular disease is increased when you do not consume enough potassium. You need to take in 4.7 g daily. Many foods like bananas, cantaloupe, oranges, apples, potatoes and carrots contain potassium. You'll also find it in supplement form. Supplemental potassium can cause side effects, so consult a doctor before trying it.

Try and soothe your upset stomach. Credit: Wavebreakmedia/iStock/Getty Images

Significance

The most common problems associated with supplemental potassium are nausea and vomiting, according to "Life Cycle Nutrition," by Sari Edelstein and Judith Sharlin. Other common side effects include diarrhea and abdominal discomfort. Taking large amounts can cause muscle fatigue, irregular heartbeat and heart attack, according to "The Essential Herb-Drug-Vitamin Interaction Guide," by George T. Grossberg and Barry Fox. Also consult a doctor before taking potassium supplements because using it with numerous medications including amiloride and losartan raises your risk for blood levels of potassium that are too high.

Risk Factors

If you take potassium supplements on an empty stomach you are likely to experience stomach distress, according to "Ultimate Sports Nutrition," by Frederick C. Hatfield. Instead, consume potassium supplements along with meals. Also consult your doctor before trying supplemental potassium if you have a health condition. For example, oral potassium supplements can worsen gastroesophageal reflux disease, irritable bowel syndrome and constipation, note Grossberg and Fox.

Considerations

Consult your doctor before taking supplemental potassium and follow all directions for dosage. If the dosage you are using results in persistent symptoms like upset stomach, nausea, vomiting or stomach pain, discuss your symptoms with your doctor, advise the experts at Drugs.com. Also check with your doctor if you have persistent diarrhea or loose bowel movements.

Warning

If you experience severe stomach pain after taking supplemental potassium that is severe or have vomit that resembles coffee grounds get immediate medical attention, according to Drugs.com. Also seek immediate medical aid if you experience confusion, black and tarry stools, tingling in your hands and feet, weakness or symptoms of a severe allergic reaction such as hives, difficulty breathing, chest tightness or swelling in your face, tongue or throat.

references
Load Comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.